Jump to content

jg31: Prozac withdrawal


jg31

Recommended Posts

Hello I am new to this site and want to share my experience and hear others. I started Prozac per my signature, tapered 10mg every other day, then tapered ever two or so days. I stopped fully sometime in February this year. A week or so after cessation, withdrawal symptoms kicked in heavily, although there is some uncertainty as to what symptoms were due to the SSRI discontinuation. I had severe brain zaps occurring a few times per minute and severe dry eye, among other less-prominent symptoms. The symptoms retriggered insomnia, which in turn made the symptoms worse. After a month or so of that the symptoms started to get better. My dry eyes have gotten better and the brain zaps are much less frequent/noticeable. I can still induce the zaps by darting my eyes side-to-side. Mood-wise I still feel kind of numb, apathetic, and have a low sex drive. These feelings were prominent during my use of Prozac as well. As noted in my sig I briefly took Lexapro a while ago and had about 2 weeks of withdrawal following cessation. 

 

I am a 24-yr old male. Health habits are mediocre, eat home cooked meals mostly but occasionally binge on junk food. I take a multivitamin and fish oil supplements. I exercised regularly up until a few months ago but am trying to get back into it. During the most severe parts of my withdrawal I spent most of my day indoors on the computer or doing some menial task to pass the time. 

 

Most days I feel like I get a little better. I am trying to get more active and healthy, which I feel improve my mood and maybe the symptoms. I will post an update in a month or so but I am curious about others' experience with Prozac withdrawal.

July 2012: Started Lexapro 10mg for depression/insomnia
September 2012: 2 week taper, followed by 2 weeks of withdrawals (mostly brain zaps)
August 2013: Started Prozac 10mg for depression/insomnia
October 2013: Upped dosage to 20mg
January 2014: Decreased to 10mg
February 2014: Tapered, 10mg every other day, stopped after 30 days.
March 2014: Withdrawal symptoms: brain zaps, severe dry eye, dizziness, lethargy
April 2014: Withdrawal symptoms are better, but still there

Link to comment
  • Moderator Emeritus

Welcome to the forum, jg31.

 

What you've been going through is typical of a too fast discontinuation of an antidepressant, and going off by dosing every other day is one of the worst ways to do it. It's like playing ping-pong with your brain. You might want to read this article: What Is Antidepressant Withdrawal Syndrome?

 

There's usually a window of about 30 days when it's possible to reinstate a small amount of the drug to alleviate withdrawal symptoms.  If you have some Prozac left, you might want to try taking 5 mg. daily and see how you feel after at least four full days.  If that helps, just stay on that dose for a month or so and let us know how you're doing.  There's no guarantee this will work, but it might and it beats going through withdrawal hell for months or even years.  You might also want to read Why Taper By 10% of My Dosage? and About Reinstating .

 

I'm glad you found us, but I wish it had been sooner!

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to comment
  • Administrator

Welcome, jg.

 

Alternating doses to taper often leads to problems. It's good that your withdrawal symptoms have gotten a bit better, but it sounds like they were severe, and now you're in post-acute withdrawal syndrome.

 

I agree with Jemima. While reinstatement is best done immediately, there's a possibility it would work for you.

 

If you'd care to start with a smaller amount, 2mg for example, here's information about titrating Prozac http://survivingantidepressants.org/index.php?/topic/759-tips-for-tapering-off-prozac-fluoxetine/

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy